MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G48419
Medical Device Problem Codes Leak/Splash (1354); Obstruction of Flow (2423)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 11/06/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.Concomitant products: zsle-9-74-zt/5463908/contralateral; zsle-16-90-zt/7384894/ipsilateral.Patient code: no code available - endoleak, surgical intervention (device replacement).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported on (b)(6) 2017, a male patient underwent abdominal aortic aneurysm (aaa) repair.A main body and two iliac leg grafts were implanted after performing coil embolization of the right internal iliac artery.At a follow-up in (b)(6) 2017, no growth of aaa was confirmed.At a follow-up in (b)(6) 2017, growth of aaa was confirmed.At a follow-up in (b)(6) 2018, growth of aaa was confirmed.Type ii endoleak was suspected then.On (b)(6) 2018, aortic replacement by open surgery for aaa growth was conducted.During the surgery, the physician found the endoleak was type iiib endoleak as they observed 'spouting/squirting leak' from the main body stent graft.The patient is doing fine after the procedure.
 
Additional Manufacturer Narrative
Additional information: event: (additional device code).The investigation remains in progress.A follow up report will be submitted upon completion of the investigation.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
During the explant protocol, it was identified that thrombus was present in the main body.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Investigation ¿ evaluation the complaint device was explanted from the patient and returned for evaluation.Imaging was provided for review.A document based investigation was also performed including a review of the device history record, instructions for use, and quality control data.The grafts were returned in an overlapping configuration with 3 components and sent for explant testing protocol.Component 1 consists of three body stents, three ipsilateral stents, and one contralateral stent.Component 2 consists of one proximal seal stent and one partial spiral-z stent.Component 3 consists of one proximal seal stent and one partial spiral-z stent.The grafts were examined using gross using gross, microscopic, radiographic, fluoroscopic, scanning electron microscopic (sem), and/or tissue analysis techniques, as necessary.Test results relevant to this failure mode include: irregular strut deformation and fractures: five possible stent fracture surfaces were observed on component 2, spiral-z region 5.The appearance of all five surfaces is suggestive of cuts during the explant procedure, rather than breaks caused in-vivo.One possible stent fracture surface was observed on component 3, spiral-z region 1.The appearance of the surface is suggestive of a cut during the explant procedure, rather than a break caused in-vivo.Suture integrity: no blue suture failures were observed on cri batch number 11648-01.One green suture failure (i.E., break) was observed on component 1, body stent 1.Three green suture failures (i.E., breaks) were observed on component 2, spiral-z region 5.One green suture failure (i.E., break) was observed on component 3, spiral-z region 1.Graft integrity: graft cuts and frays were observed on the graft material at the proximal end of component 1, the distal end of component 2, and the distal end of component 3.Due to the shape and appearance of the cuts and frays, they appear likely to have been caused during the explant procedure.There were no abnormal graft holes observed on cri batch number 11648-01.Suture hole elongation in graft: the largest suture holes on component 1 were 0.03mm2 observed on body stent 2 and body stent 3.The largest suture holes on component 2 were 0.02 mm2 observed on spiral-z regions 1, 2, 4, and 5.The largest suture holes on component 3 were 0.02 mm2 observed on the proximal seal stent and spiral-z region 1.All observed suture hole sizes were less than the acceptable hole size of 0.2 mm2[2].Security of overlap: components 1 and 2 were received in a partially overlapped configuration.The proximal seal stent of component 2 was securely overlapped inside the contralateral stent of component 1.Components 1 and 3 were received in a completely overlapped configuration.The proximal seal stent of component 3 was securely overlapped inside the second and third ipsilateral stents of component 1.Explant testing confirmed that the stent fractures observed were most likely a result of the explant procedure.All cuts and frays observed on the returned grafts appear to have been caused during the explant procedure.No blue sutures failures were found.Four green suture failures were found but did not appear to have affected the integrity of the stent attachment to the graft.All observed elongated suture holes were less than the acceptable hole size of 0.2 mm^2.The results of the explant testing on the returned devices could not identify a definitive cause for the type 3b endoleak reported.There was no indication that the device was manufactured out of specification.A review of the device history records for final assembly lot 7017709 and graft subassembly lot sa6148733 showed no non-conformances.Findings of the imaging reviewer: a cta performed 18 months post implantation was provided.The 111mm long endograft was longitudinally compressed to 98mm.This caused the main body stents to telescope.The endograft was lined with mural thrombus.No endoleak was observed.Only the contralateral gate overlap was less than recommended.Impressions of the imaging reviewer: the complaint of a type iiib suture hole endoleak is not confirmed.The sac's proteinaceous density and complete lack of enhancement on delayed imaging support aneurysm enlargement from oncotic pressure rather than a type iiib suture hole endoleak.In other words, the protein density in the aneurysm sac may be pulling interstitial fluid into the aneurysm sac much like capillary fluid exchange occurs.Main body implantation with stent body telescoping would have increased stress on sutures particularly at the stent apices.Although an enlarged suture hole was likely.Explant protocol did not confirm a large suture hole.It (the device) was not leaking until explant.A type iiib endoleak large enough to spurt at explant and cause aneurysm growth would have been evident on the provided cta.Also, the mural thrombus lining the main body would have provided a seal.The instructions for use (ifu) provides the following information to the user related to the reported failure mode: warnings and precautions additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing a large aneurysm, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysm size and/or persistent endoleak or migration may lead to aneurysm rupture.In the presence of anatomical limitations, a longer neck may be required to obtain adequate sealing and fixation.Irregular calcification and/or plaque may compromise the attachment and sealing at the fixation sites.Necks exhibiting these key anatomical elements may be conducive to graft migration or endoleak.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysm or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Specific follow-up guidelines are described in section 12, imaging guidelines and postoperative follow-up 4.4 device selection strict adherence to the zenith flex aaa endovascular graft ifu sizing guide is strongly recommended when selecting the appropriate device size (tables 10.5.1 through 10.5.2).Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration device infolding or compression 4.5 implant procedure inaccurate placement and/or incomplete sealing of the zenith flex aaa endovascular graft within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the renal or internal iliac arteries.¿ potential adverse events: adverse events that may occur and/or require intervention include, but are not limited to: aneurysm enlargement.Endoleak.Image review did not indicate any suture holes and suggested that the sac¿s proteinaceous density and complete lack of enhancement on delayed imaging support aneurysm enlargement from oncotic pressure rather than a type iiib suture hole endoleak.Explant testing of the returned devices could not identify an abnormal hole or elongated suture hole on the graft that could have contributed to the endoleak.Findings of this investigation revealed no evidence to suggest the device was manufactured out of specifications.The protein density in the aneurysm sac may have been pulling interstitial fluid into the aneurysm sac much like capillary fluid exchange occurs.There was also potential for a type ii endoleak which could have caused aneurysm enlargement.A contributing factor for the observed endoleak could be related to the explant procedure.Per the imaging reviewer, it (the device) was not leaking until explant.A type iiib endoleak large enough to spurt at explant and cause aneurysm growth would have been evident on the provided cta.Also, the mural thrombus lining the main body would have provided a seal.During explant, the aneurysm is opened resulting in an increased pressure differential between the flowing blood through the graft and the environment when compared to the contained graft within the aneurysm.This, along with probable anticoagulation use during the procedure could cause a type 3b endoleak from thinned blood leaking through the graft suture holes.Based on the information from the explanted device and imaging provided for this investigation, the investigation conclusion for this complaint is cause cannot be traced to device ¿ adverse event is related to patient condition.A quality engineer risk assessment was conducted to assess the risk of this failure mode and concluded a change is not required, thus no risk reduction activities are required at this time.The appropriate internal personnel have been notified and we will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
There has been no new event information provided since the last report was submitted.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8125043
Report Number1820334-2018-03453
Device Sequence Number2324596
Product Code MIH
UDI-Device Identifier10827002484198
UDI-Public(01)10827002484198(17)180609(10)7017709
Combination Product (Y/N)N
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2018
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/08/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/09/2018
Device Model NumberG48419
Device Catalogue NumberTFFB-28-111-ZT
Device Lot Number7017709
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/26/2018
Initial Date Received by Manufacturer 11/07/2018
Supplement Date Received by Manufacturer02/22/2019
03/31/2019
Initial Report FDA Received Date12/03/2018
Supplement Report FDA Received Date03/11/2019
04/08/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;
Patient Age63 YR
Patient Weight55